Ohio, 2018

Flash Flood and Damaging Winds in Ohio, May 26, 2018

May 26, 2018 · NWS CLE · 3 events in 2 counties and zones

Diurnal convection was being supported by the passage of an upper level shortwave on the evening of May 26th. The environment was favorable for heavy rain with high moisture content in the airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Diurnal convection was being supported by the passage of an upper level shortwave on the evening of May 26th. The environment was favorable for heavy rain with high moisture content in the airmass. Flooding occurred over portions of Holmes County Ohio as storms merged and stalled over the central part of the county while producing torrential rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 26, 2:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 26, 2:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
321 PM EDT Sat May 26 2018

.SYNOPSIS...
Weak low pressure will move southeast across the area overnight.
High pressure will build east into the region Sunday and will
remain nearly stationary into Monday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Convection moving into the western counties this afternoon
supported by a short wave aloft. This upper trough will weaken
through the evening but the convection should continue to track
east across the area through the late afternoon and evening.
Will have high chance to likely pops through the evening and
then diminish pops from the west through the evening, carrying
a chance pop through the balance of the night east. Overnight a
weak cold front will drop southeast into the area. At this time
am not expecting additional development with the front. By
Sunday morning the weak front will dissipate as upper heights
begin to build from the southwest. Capes on Sunday reach around
2000 j/kg central and eastern counties however fairly dry air
aloft will be moving in as well. The best chance of convection
will be far east and southeast in vicinity of the better low
level moisture however dry air entrainment will make development
difficult. Sunday night will be dry as upper heights continue to
rise. Lows tonight and Sunday night low to mid 60s. Sunday highs
from near 80 east to near 90 west.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Upper level high pressure will build east over Ohio on Monday
resulting in temperatures between 15 and 20 degrees above normal
for Memorial Day. Temperatures on Tuesday will cool
slightly...but still remain well above normal. Dry weather is
expected Monday and Tuesday as high pressure remains firmly in
place.

An upper low will move north into TN on Tuesday...spreading Gulf
moisture into the area as early as Wednesday morning. There is still
a lot of inconsistencies with timing and intensity of precipitation
with this low...which will be the remnants of current subtropical
storm Alberto. Either way...it does look like unsettled weather
returns to the area as early as Wednesday morning...details to be
ironed out in the next few days.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Models coming into better agreement on next system,  tracking low
into SE low Michigan by daybreak Thursday.  Low tracks east of the
area Thursday dragging a cold front across the forecast area.  Went
chance pops Wednesday night with the warm front, and likely pops on
thursday with the trailing cold front.  After that low tracks NE
into New England then retrogrades south along the east coast. Track
and timing still much in doubt so will just kept low chance pops on
Friday.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Patchy showers occurring across the eastern counties early this
afternoon with stronger convection developing, now near the
OH/IN border moving ene. Expecting the eastern activity to be of
minimal impact however the western convection should continue to
develop and move east into the area through the afternoon. Have
attempted to time convection into FDY CLE and CAK beginning
roughly at 20Z at MFD and 21 at KCLE-KCAK. Overnight clouds
should break and convection tapper. Brought in MVFR/IFR morning
fog/mist.  VFR Sunday.

OUTLOOK...NON-VFR possible Wednesday.

&&

.MARINE...
Weakening low pressure will drift eastward across the central
Great Lakes today. This will produce southwesterly winds on the
lake but they should remain under 15 knots. Winds may build to
around 3 feet from Conneaut to Ripley this afternoon. Light
winds are expected on Sunday. Another area of low pressure will
track well north of the lake on Sunday night into Monday with
another weakening cold front sagging southward toward Lake Erie.
It appears it will dissipate north of the lake with light
winds. However with temperatures warming well into the 80s at
most locations we expect to see a lake breeze develop. So an
onshore flow is anticipated. By Tuesday the models are the high
pressure will slide to the New England States as low pressure
moves northward from the Gulf Coast. This should produce
incresing northeasterly winds into Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Riley
LONG TERM...DJB
AVIATION...TK
MARINE...Riley
Hazardous weather outlook, May 26, 2:11 AM EST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
311 AM EDT Sat May 26 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-270715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
311 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 4:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
514 PM EDT SAT MAY 26 2018

OHZ009-010-262200-
Erie-Lorain-
514 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT ERIE AND CENTRAL LORAIN
COUNTIES...

At 513 PM EDT, a thunderstorm was located near Wakeman, or 7 miles
south of Western Vermilion, moving east at 15 mph.

Locations impacted include...
Elyria, Vermilion, North Ridgeville, Amherst, Grafton, Eaton,
Oberlin, Lagrange, South Amherst, Pittsfield, Kipton, Birmingham and
Eaton Estates.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 8197 4119 8208 4120 8234 4128 8234
      4129 8240 4139 8240 4140 8199
TIME...MOT...LOC 2113Z 281DEG 15KT 4130 8232

Bray
Special weather statement, May 26, 4:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
559 PM EDT SAT MAY 26 2018

OHZ020-262245-
Medina-
559 PM EDT SAT MAY 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEDINA COUNTY...

At 556 PM EDT, radar indicated a line of thunderstorms  located
along a line extending from Grafton to near Wellington. Movement was
southeast at 15 mph.

Locations impacted include...
Medina, Brunswick, North Royalton, Wadsworth, Rittman, Lodi, Creston,
Chippewa Lake, Broadview Heights, Hinckley, Seville, Westfield
Center, Spencer, Gloria Glens Park, Chippewa-On-The-Lake, Valley City
and Briarwood Beach.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.  These storms may also produce small hail.

LAT...LON 4100 8217 4114 8217 4114 8208 4120 8207
      4120 8198 4127 8197 4128 8169 4099 8169
      4099 8196
TIME...MOT...LOC 2156Z 281DEG 15KT 4128 8201 4112 8230

Bray

The radar

The Cleveland radar (KCLE), 94 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Holmes

When
May 26, 5:00 PM EST to 8:00 PM EST
Where
Holmes County, Berlin to 0.81 mi NNE of Fryburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.570, -81.800

Heavy rainfall moved into Holmes County between 700 and 800 pm on the evening of the 26th. A line of thunderstorms over Wayne County moved south into Holmes County where there was a cell merger. This cause a brief period of storm back building and training over north central Holmes County. During this period the rainfall rates were estimated around 5 inches per hour. The storm motions were from north to south, paralleling the extent of the Killbuck Creek river basin starting in the headwaters. This confined the majority of the runoff to that single basin. The result was flash flooding in several areas across Holmes County. One home in Monroe and Prairie Township was flooded on County Road 320 from Paint Creek. Prairie Township Fire Department rescued people from a car in high water. One unofficial rainfall report of 3.00 came from Berlin in eastern Holmes County. An official reading in Holmesville of 2.72 was measured between 7 pm and 8 pm.

Thunderstorm Wind, Wayne

When
May 26, 6:30 PM EST
Where
Wayne County, 0.58 mi SSE of Reedsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.793, -82.094

Thunderstorm winds downed a tree.

Thunderstorm Wind, Wayne

When
May 26, 6:30 PM EST
Where
Wayne County, 1.57 mi NW of Shreve
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.694, -82.043

Thunderstorm winds downed a tree.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752926, 757183, 757184.